Colorado, 2013

Flash Flood in Colorado, September 3, 2013

September 3, 2013 · NWS GJT · 1 event in 1 county or zone

Monsoonal moisture continued to get pumped into the region and produced some slow moving thunderstorms which caused flash flooding in western Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoonal moisture continued to get pumped into the region and produced some slow moving thunderstorms which caused flash flooding in western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 3, 1:26 PM MST, 14 minutes earlier.

Area forecast discussion, Sep 3, 1:26 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
226 PM MDT TUE SEP 3 2013

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 226 PM MDT TUE SEP 3 2013

AN UPPER LEVEL HIGH WAS CENTERED OVER SE CO/NE NM TODAY WITH S-SW
FLOW KEEPING MONSOONAL MOISTURE FLOWING NORTH INTO THE GREAT
BASIN. A WEAK SHORTWAVE OVER SE UT THIS MORNING SEEMED TO BE FADING
ON SATELLITE WATER VAPOR AS IT MOVES N-NE.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER
TERRAIN FROM THE BOOK CLIFFS AND FLATTOPS SOUTHWARD THIS AFTERNOON.
STORM MOTION WAS SLOWLY TO THE NORTHEAST AND WITH PRECIPITABLE WATER
AROUND 1 INCH THIS MORNING ON THE GJT SOUNDING...LOCALLY HEAVY RAIN
REMAINS POSSIBLE. THE GRAND JCT SOUNDING ALSO SHOWED A MORE STABLE
LAYER BEGINNING AT ABOUT 500 MB WHICH MAY BE RESTRAINING EARLY
AFTERNOON CONVECTION SOMEWHAT. MOST STORMS WILL DIE AFTER SUNSET
WITH THE LOSS OF HEATING...THOUGH AN ISOLATED ONE OR TWO WILL REMAIN
POSSIBLE OVERNIGHT FROM REMNANT BOUNDARIES.

LITTLE CHANGE IS EXPECTED WEDNESDAY WITH THE UPPER LEVEL HIGH
CENTERED OVER COLORADO. DRIER AIR CIRCULATING WESTWARD ACROSS NM/AZ
WILL DISRUPT THE MONSOONAL TAP...BUT MOISTURE POOLED UNDERNEATH THE
HIGH WILL CONTINUE THE PATTERN OF AFTERNOON/EARLY EVENING THUNDER-
STORMS FOR OUR AREA ON WEDNESDAY. THE PRIMARY DRIVER OF THE
CONVECTION WILL BE DAYTIME HEATING...BUT CANNOT RULE OUT A SMALL
DISTURBANCE. TEMPERATURES WILL REMAIN WARMER THAN NORMAL AND
FAVORING PERSISTENCE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 226 PM MDT TUE SEP 3 2013

FORECAST MODELS REMAIN IN GOOD AGREEMENT ADDING FORECAST
CONFIDENCE. THE GFS/EC/CANADIAN ALL SHOW A SHIFT OF THE LONG-
RESIDING SUBTROPICAL HIGH EASTWARD AS THE EASTERN PACIFIC LOW
WORKS THROUGH THE NORTHERN ROCKIES. THE CHANGE IN PATTERN TO A
DRIER AIR MASS IN WESTERLY FLOW NEXT WEEK THOUGH IS FROUGHT WITH
SOME UNCERTAINTY ABOUT IMPORTANT DETAILS.

SO THROUGH FRIDAY...SW FLOW ALOFT CONTINUES WITH MARGINAL MOISTURE
(PW VALUES IN THE 0.9 TO 0.6 INCH RANGE) IN PLACE. DAILY SCATTERED
STORMS AND SHOWERS WILL FAVOR THE HIGHER TERRAIN AND SOUTH.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH LIGHT TERRAIN
DRIVEN...THEN OUTFLOW DRIVEN WINDS.

SATURDAY-MONDAY...THE PACIFIC LOW WORKS EAST OF THE CASCADES THEN
THROUGH THE NORTHERN ROCKIES LATE SUNDAY. THE GFS IS FASTER WITH
THIS PROGRESSION AND DRAGS A COOL FRONT ACROSS THE NORTH LATE
SUNDAY. THE MODELS CONTINUE TO PRODUCE NO SIGNIFICANT INCREASE IN
QPF WITH THIS EVENT. BY MONDAY PW VALUES ACROSS THE NORTH ARE DOWN
TO 0.5 INCH OR LESS WHILE MARGINAL MOISTURE REMAINS OVER THE
SOUTH. STAYED CLOSE TO GUIDANCE TEMPS AND POPS FOR THESE PERIODS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 226 PM MDT TUE SEP 3 2013

ISOLATED TO SCATTERED THUNDERSTORMS MAINLY SOUTH OF A KVEL-KSBS
LINE AND GENERALLY FOCUSED OVER THE HIGHER WILL DIMINISH AFTER
SUNSET THIS EVENING. A SLOW NORTHEAST STORM MOTION EXPECTED. BRIEF
MVFR OR POSSIBLY IFR VISIBILITY IS POSSIBLE IN HEAVY RAIN FROM THE
STRONGER STORMS.

ISOLATED -SHRA/-TSRA WILL REMAIN POSSIBLE OVERNIGHT. LITTLE
CHANGE IS EXPECTED FOR WEDNESDAY WITH ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING AFTER 17Z WED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...JAD
LONG TERM...JOE
AVIATION...JAD
Hazardous weather outlook, Sep 3, 5:20 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
620 AM MDT TUE SEP 3 2013

COZ001>014-017>023-UTZ022>025-027>029-041230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
620 AM MDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS
AFTERNOON AND EVENING...PRIMARILY OVER THE HIGHER TERRAIN. BRIEF
HEAVY RAIN WILL BE POSSIBLE WHICH MAY RESULT IN LOCALIZED RUNOFF
PROBLEMS...ESPECIALLY IN STEEP TERRAIN AND OVER BURN SCARS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THROUGHOUT THE PERIOD FAVORING HIGHER TERRAIN. A PERSISTENT INFLUX
OF MONSOON MOISTURE POSES THE THREAT OF LOCALIZED RUNOFF PROBLEMS
EACH DAY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NL

The radar

The Grand Junction radar (KGJX), 86 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
September 3, 1:40 PM MST to 3:00 PM MST
Where
Garfield County, 8.11 mi W of Douglas Pass to 1.14 mi NW of Douglas Pass
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.580, -108.950

Oil field workers reported a wall of water that washed out the road in several places in the Whiskey Creek area. Several people were stranded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517434.